Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS La Crosse, WI

July 20, 2006Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2006, 1:47 AM CDT for Clayton County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2006, 1:47 AM CDT (06:47 UTC)
Expired
Jul 20, 2006, 2:30 AM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clayton County, IA

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:55 AM CDTTSTM WND DMGElkader, IAA LOT OF TREES WERE BLOWN DOWN. IN ADDITION...THERE WERE REPORTED POWER OUTAGES.
Jul 20, 2:15 AM CDTTSTM WND DMGGuttenberg, IAA LOT OF TREES BLOWN DOWN. IN ADDITION...THERE WERE ALSO REPORTS OF POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:10 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 200649
SVRARX
IAC043-200730-
/O.NEW.KARX.SV.W.0090.060720T0647Z-060720T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
147 AM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAYTON COUNTY IN NORTHEAST IOWA...

* UNTIL 230 AM CDT

* AT 146 AM CDT...SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF 
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS       
  LOCATED NEAR SAINT SEBALD...OR ABOUT 11 MILES SOUTHWEST            
  OF ELKADER...AND MOVING EAST AT 30 MPH. TREES WERE DOWNED     
  ACROSS SOUTHEAST FAYETTE COUNTY WITH THIS STORM AT 140 AM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VOLGA AND STRAWBERRY POINT AROUND 145 AM...
  HIGHWAY 13 AND COUNTY C 24 AROUND 150 AM...
  ELKADER AND ST. OLAF AROUND 155 AM...
  MOTOR AND BIXBY STATE PARK AROUND 200 AM...
  WOOD AND CLAYTON CENTER AROUND 205 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112

$$

BINAU
3 follow-up statements
000 
WWUS53 KARX 200701
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 AM CDT THU JUL 20 2006

IAC043-200730-
/O.CON.KARX.SV.W.0090.000000T0000Z-060720T0730Z/
CLAYTON IA-
201 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHERN CLAYTON COUNTY...

AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LITTLEPORT...OR 10
MILES SOUTH OF ELKADER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS X 47 AND C 7 X AND UPDEGRAFF AROUND 210 AM...
  GUTTENBERG AND OSTERDOCK AROUND 215 AM...
  LOCK AND DAM 10 AND MILLVILLE AROUND 220 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112

$$

BINAU
000 
WWUS53 KARX 200712
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 AM CDT THU JUL 20 2006

IAC043-200730-
/O.CON.KARX.SV.W.0090.000000T0000Z-060720T0730Z/
CLAYTON IA-
211 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHERN CLAYTON COUNTY...

AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARBER...OR 7 MILES 
SOUTHWEST OF GUTTENBERG...MOVING EAST AT 40 MPH. 

WINDS HAVE GUSTED TO 45 MPH ACROSS CLAYTON COUNTY AS THESE STORMS 
HAVE PASSED. SOME GUSTS TO 60 MPH ARE STILL POSSIBLE...ESPECIALLY 
FOR AREAS EAST OF ELKADER...TOWARD GARBER AND GUTTENBERG.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLVILLE AROUND 220 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112

$$

BINAU
000 
WWUS53 KARX 200729
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
227 AM CDT THU JUL 20 2006

IAC043-200737-
/O.EXP.KARX.SV.W.0090.000000T0000Z-060720T0730Z/
CLAYTON IA-
227 AM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAYTON COUNTY
EXPIRES AT 230 AM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

WIND GUSTS TO 45 MPH WERE RECORDED WITH THIS STORM. MODERATE TO 
HEAVY RAIN WILL CONTINUE ACROSS CLAYTON COUNTY THROUGH 4 AM. SOME 
LOCALIZED STREET FLOODING...AS WELL AS PONDING OF WATER IS POSSIBLE 
IN LOW LYING AREAS.

LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 9:22 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT WED JUL 19 2006

.UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER
CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND
NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM
NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC
AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH
INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF
SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY.

EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH
AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY
THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST
HAZARDOUS WEATHER OUTLOOK.

NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO
RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF
CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD.

COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 19, 8:24 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL
THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND
SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE.
ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF
NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE
RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE
BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS
ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Jul 20, 12:04 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             CONCEPTION              44.26N 92.10W
07/19/2006  E0.50 INCH       WABASHA            MN   TRAINED SPOTTER

1155 PM     HAIL             KELLOGG                 44.31N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   AMATEUR RADIO

1155 PM     HAIL             LAKE CITY               44.45N 92.28W
07/19/2006  E0.25 INCH       WABASHA            MN   AMATEUR RADIO

&&

BREESER
Local storm report, Jul 20, 12:13 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     3 W OSAGE               43.28N 92.87W
07/20/2006  E60 MPH          MITCHELL           IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jul 20, 12:32 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     RICEVILLE               43.36N 92.55W
07/20/2006  E70 MPH          HOWARD             IA   PUBLIC

            LOTS OF LIMBS DOWN.

&&

SHEA
Local storm report, Jul 20, 1:16 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
07/20/2006                   MITCHELL           IA   PUBLIC

            LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
            TELEVISION.

0112 AM     TSTM WND DMG     6 N ORAN                42.78N 92.08W
07/20/2006                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
            RELAYED VIA NWS DES MOINES.

&&

SHEA
Local storm report, Jul 20, 1:26 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     3 S CRESCO              43.33N 92.12W
07/20/2006                   HOWARD             IA   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.

&&

SHEA
Local storm report, Jul 20, 1:28 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
128 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             7 W ORONOCO             44.16N 92.68W
07/19/2006  E0.75 INCH       DODGE              MN   FIRE DEPT/RESCUE

1109 PM     HAIL             3 S KELLOGG             44.26N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   PUBLIC

1155 PM     TSTM WND DMG     3 NW WAUMANDEE          44.33N 91.74W
07/19/2006                   BUFFALO            WI   LAW ENFORCEMENT

            TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.

1155 PM     HAIL             CONCEPTION              44.26N 92.10W
07/19/2006  E0.50 INCH       WABASHA            MN   TRAINED SPOTTER

1155 PM     HAIL             KELLOGG                 44.31N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   AMATEUR RADIO

1155 PM     HAIL             LAKE CITY               44.45N 92.28W
07/19/2006  E0.25 INCH       WABASHA            MN   AMATEUR RADIO

1210 AM     TSTM WND GST     3 W OSAGE               43.28N 92.87W
07/20/2006  E60.00 MPH       MITCHELL           IA   LAW ENFORCEMENT

1215 AM     TSTM WND DMG     OSAGE                   43.28N 92.81W
07/20/2006                   MITCHELL           IA   PUBLIC

            LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
            TELEVISION.

1220 AM     TSTM WND GST     RICEVILLE               43.36N 92.55W
07/20/2006  E70.00 MPH       HOWARD             IA   PUBLIC

            LOTS OF LIMBS DOWN.

1235 AM     TSTM WND DMG     3 S CRESCO              43.33N 92.12W
07/20/2006                   HOWARD             IA   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.

0112 AM     TSTM WND DMG     6 N ORAN                42.78N 92.08W
07/20/2006                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
            RELAYED VIA NWS DES MOINES.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:58 PM CDTSevere Thunderstorm WarningARXMitchell32 min
Jul 20, 12:16 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard44 min
Jul 20, 12:33 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.